Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 111, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 20, 2022, 8:45 AM MST for Pima County, Arizona. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2022, 8:45 AM MST (15:45 UTC)
- Expired
- Aug 20, 2022, 5:00 PM MST
- In force
- 8 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 46 km from the middle of the area, began a volume at 15:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 3.8 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 639 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 630 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
782
WGUS55 KTWC 201545
FFWTWC
AZC019-201845-
/O.NEW.KTWC.FF.W.0111.220820T1545Z-220820T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
845 AM MST Sat Aug 20 2022
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Eastern Pima County in southeastern Arizona...
* Until 1145 AM MST.
* At 845 AM MST, gauge reports indicated heavy rain upstream in the
Sabino Creek watershed. Between 0.5 and 1.5 inches of rain have
fallen and flood waters are moving downstream into the Tanque
Verde Wash. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Gauges reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Tucson, Tanque Verde, Sabino Canyon Recreation Area and Catalina
Foothills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Remain alert for flooding even in locations not receiving rain.
Washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3230 11080 3227 11080 3225 11082 3226 11083
3228 11081 3231 11082
FLASH FLOOD...GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
RAH3 follow-up statements
086
WGUS55 KTWC 201829
FFWTWC
AZC019-202045-
/O.EXT.KTWC.FF.W.0111.000000T0000Z-220820T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
1129 AM MST Sat Aug 20 2022
The National Weather Service in Tucson has extended the
* Flash Flood Warning for...
Eastern Pima County in southeastern Arizona...
* Until 145 PM MST.
* At 1129 AM MST, gauge reports indicated heavy rain upstream in the
Sabino Creek watershed has produced flood waters that are moving
down the channel into the Tanque Verde Wash. Flash flooding is
ongoing.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Gauges reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, streets as well as other poor drainage and low-
lying areas.
* Some locations that will experience flash flooding include...
Tucson, Tanque Verde, Sabino Canyon Recreation Area and Catalina
Foothills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Remain alert for flooding even in locations not receiving rain.
Washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3230 11080 3227 11080 3225 11082 3226 11083
3228 11081 3231 11082
FLASH FLOOD...GAUGE INDICATED
$$
RAH294
WGUS55 KTWC 202025
FFWTWC
AZC019-210000-
/O.EXT.KTWC.FF.W.0111.000000T0000Z-220821T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
125 PM MST Sat Aug 20 2022
The National Weather Service in Tucson has extended the
* Flash Flood Warning for...
Eastern Pima County in southeastern Arizona...
* Until 500 PM MST.
* At 125 PM MST, gauge reports indicate that flood waters continue
to impact Sabino Creek. River Center forecasts estimate that gages
should drop below flood stage in the late afternoon.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Gauges reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas and streets as well as other poor drainage and
low-lying areas.
* Some locations that will experience flash flooding include...
Tucson, Tanque Verde, Sabino Canyon Recreation Area and Catalina
Foothills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Remain alert for flooding even in locations not receiving rain.
Washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3230 11080 3227 11080 3225 11082 3226 11083
3228 11081 3231 11082
FLASH FLOOD...GAUGE INDICATED
$$
RAH458
WGUS75 KTWC 202352
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
452 PM MST Sat Aug 20 2022
AZC019-210002-
/O.EXP.KTWC.FF.W.0111.000000T0000Z-220821T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
452 PM MST Sat Aug 20 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON FOR
EASTERN PIMA COUNTY...
Flood waters are gradually decreasing along the lower reaches of
Sabino Creek. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 1100 PM MST Saturday for a
portion of Southeast Arizona.
LAT...LON 3230 11080 3227 11080 3225 11082 3226 11083
3228 11081 3231 11082
$$
RAHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 2:28 AM MST, 6 hours 17 minutes earlier.
Area forecast discussion, Aug 20, 2:28 AM MST, 6 hours 17 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 228 AM MST Sat Aug 20 2022 .SYNOPSIS...Shower and thunderstorm chances will continue into next week with a continued uptick in activity today. The main threats will be strong gusty winds and heavy rainfall especially today. Otherwise, temperatures will be 5-10 degrees below normal into early next week. && .DISCUSSION...Current radar shows scattered showers across southeast Arizona. Area gauges at washes and rivers have started to come down from their peaks caused by earlier rainfall. Water vapor shows a few upper level lows in the region. One is over the central Sonora Coast, another is over east central Arizona, and the third is moving into southern Utah. Models slowly drift the low over Sonora northward, with the low in Arizona moving off into New Mexico. Mesoanalysis shows fairly strong upper level divergence over most of southern Arizona, which will aid in increasing shower activity early this morning. PWAT values are near record levels with the KTWC 20/00Z sounding recording 1.98". This anomalous moisture combined with the upper level forcing from the low will lead to a continued threat of widespread heavy rainfall and flash flooding today. Runoff from storms will also likely lead to a flood threat for area rivers and larger washes. By Sunday the low over Sonora weakens considerably as high pressure begins to build back into the Southwest. This high pushes the low over Utah into Colorado and briefly puts Arizona in northwesterly mid-level flow. Moisture does decrease a little but will still be above normal. Expect scattered convection with a more localized flash flooding threat. Soil moisture will be very high, so it won't take much rain to cause runoff. Early next week the high slowly migrates back into the Great Basin. Thunderstorm activity looks to decrease some as the area loses some of its moisture. But there will still be enough around for daily afternoon/evening isolated to scattered showers and thunderstorms. Temperatures will be well below normal today and continue to be below normal through Monday. Tuesday onward temperatures will be normal to just below normal. && .AVIATION...Valid through 21/12Z. Slow moving low pressure system over the area will continue to bring scattered to broken cloud clds, with CIGs down to 3k-6k ft possible at KOLS for a few hours early in the period. ISOLD/SCT SHRA will continue through the period with a few embedded TSRA possible in the area from 20/18Z-20/23Z. Stronger showers and storms could reduce visibilities in heavy downpours, briefly lower CIGS to 3k-6k ft AGL, and/or produce gusts of 40+ kts even if only in the vicinity of the terminal. Otherwise, winds following diurnal trends at speeds of 10kts or less can be expected. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Monsoonal thunderstorm activity will remain elevated through the weekend with rounds of showers and thunderstorms expected each day. Primary threats include strong winds, lightning, and flash flooding. Outside of thunderstorm activity, wind trends will remain light and follow typical diurnal trends. && .TWC WATCHES/WARNINGS/ADVISORIES... Flood Watch through this evening for AZZ501>515. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 5:43 PM MST | Areal Flood Advisory | TWC | Pima | 99 min |
| Aug 19, 5:46 PM MST | Areal Flood Advisory | TWC | Pima | 4 hr |
| Aug 19, 6:58 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 5 hr |
| Aug 19, 8:12 PM MST | Areal Flood Advisory | TWC | Pima | 59 hr |
| Aug 19, 9:35 PM MST | Flash Flood Warning | TWC | Santa Cruz | 110 min |
| Aug 19, 11:01 PM MST | Special Weather Statement | TWC | 59 min | |
| Aug 20, 2:35 AM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 20, 4:51 AM MST | Areal Flood Advisory | TWC | Pinal | 114 min |
| Aug 20, 5:27 AM MST | Flash Flood Warning | TWC | Pinal | 3 hr |
| Aug 20, 6:41 AM MST | Areal Flood Advisory | TWC | Pinal | 3 hr |
| Aug 20, 7:41 AM MST | Flash Flood Warning | TWC | Pima | 11 hr |
| Aug 20, 7:53 AM MST | Areal Flood Advisory | TWC | Pinal | 4 hr |
| Aug 20, 8:18 AM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
| Aug 20, 8:33 AM MST | Areal Flood Advisory | TWC | Pinal | 3 hr |
| Aug 20, 8:49 AM MST | Areal Flood Advisory | TWC | Graham, Pinal | 3 hr |
| Aug 20, 8:53 AM MST | Areal Flood Advisory | TWC | Cochise, Graham | 4 hr |
| Aug 20, 11:17 AM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 20, 1:31 PM MST | Flash Flood Warning | TWC | Pima | 58 min |
| Aug 20, 1:43 PM MST | Flash Flood Warning | TWC | Pima | 50 min |
| Aug 20, 1:47 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Aug 20, 3:17 PM MST | Areal Flood Advisory | TWC | Pima | 118 min |
| Aug 20, 3:45 PM MST | Special Weather Statement | TWC | 45 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.